Ohio, 2016

Damaging Winds in Ohio, June 5, 2016

June 5, 2016 · NWS ILN · 3 events in 2 counties and zones

Severe thunderstorms developed ahead of a cold front pushing east from Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Severe thunderstorms developed ahead of a cold front pushing east from Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 5, 10:00 AM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 5, 10:00 AM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
1100 AM EDT SUN JUN 5 2016

.SYNOPSIS...
An upper level trough will swing across the Ohio Valley today,
pushing a cold front with it. On Monday, more upper level energy
will rotate down from the Great Lakes. This will keep a chance
for showers and thunderstorms in the forecast each day. Drier air
is expected for Wednesday when a large area of high pressure is
forecast to enter the Ohio Valley from the Northwest.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Mid level s/w evident on water vapor imgry pivoting around low
thru the srn Great Lakes. Widespread showers associated with
deep moisture are exiting ILN/s fa. Question today revolves around
chances for additional thunderstorm development. Latest sfc
analysis shows cold front moving acrs central Indiana. Visible
satl imgry shows clearing acrs Eastern Indiana and western Ohio...
which will allow for a period of sunshine. This sunshine will lead
to marginal instby. Starting to see convection develop across
northern Indiana invof the front. Expect to see continued
development as the front swings east thru ILN/s fa. The best
coverage will occur acrs west central Ohio where best instby is
expected. Can not rule out marginal/severe wind with isold
stronger storms this afternoon.

Previous discussion...
Scattered showers continue to pop up early this morning ahead of
a H5 trof which is swinging e up the Ohio Valley. Latest
indication is that this activity will stay across the srn portions
of the fa and should be confined to the southeast counties by 12Z.

After a brief lull in the pcpn after sunrise, scattered showers
and thunderstorms are expected to develop late this morning into
the afternoon, as a cdfnt pushes into the area. There is not a
large agreement from the models on the location and timing of the
convection today, so kept the PoPs in the chance category. CAPE
again will be between 1-2k J/kg, so an isolated strong storm can't
be ruled out.

Highs should be able to push in the mid to upper 70s across the
region today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
After the passage of the H5 trof today, the upper flow becomes
zonal tonight in response to a large H5 low cutting off north of
the Great Lakes. This should leave the fa between weather makers.
Lows tonight should be in the upper 50s to around 60.

On Monday however, a S/W rotates around the low and down toward
the region. This will coincide with a sfc trof dropping down into
the fa. Another round of scattered convection is expected Monday
afternoon and evening as a result. Highs Monday should be a few
degrees warmer with highs in the upper 70s to lower 80s.

The upper level energy wont cross the region until Tuesday, so
more scattered showers are possible. Instability looks lower on
Tuesday, so went with just showers. Highs on Tuesday should be
much cooler, only reaching 70-75.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Northwest flow regime to develop in the wake of this s/w with
surface high pressure building the area by Thursday morning. This
high will provide dry weather and cooler temperatures.

The aforementioned mean mid level ridge builds east into the nations
mid section by next weekend. In waa regime...a chance of
thunderstorms will develop Friday. This chance will continue into
Saturday as the slow moving front lifts into the region.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
Models continue to show a diminishing threat for showers today
after this mornings shot of rain that is expected to be past
KCMH/KLCK by taf issuance time. If a showers develop today the
favored area runs from north of Dayton to Columbus in the late
day.

Cigs today will be around 4kft and drop to MVFR category when and
if showers occur. West winds will see some gusts to 20kt or so in
the afternoon as the upper level trough passes by. In the wake of
the upper trough and after daytime heating wanes, skies will clear
overnight.

The ongoing showers se of I-71 appear to be the leading edge of
the upper level trough pushing through and are not handled well at
all by any of the models, leading to a lower confidence in how
today is going to play out.

OUTLOOK...MVFR ceilings are possible in showers on Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Coniglio/Sites
NEAR TERM...AR
SHORT TERM...Sites
LONG TERM...AR
AVIATION...Franks
Hazardous weather outlook, Jun 5, 4:03 AM EST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
503 AM EDT SUN JUN 5 2016

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-060915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
503 AM EDT SUN JUN 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AHEAD OF A COLD FRONT. SOME OF THE STORMS COULD BECOME STRONG TO
SEVERE. DAMAGING WINDS OR HAIL WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS ARE FORECAST AGAIN ON MONDAY AFTERNOON.
SOME OF THE STORMS COULD BE STRONG TO SEVERE. DAMAGING WINDS OR
HAIL WILL BE THE MAIN THREATS AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 5, 11:37 AM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1237 PM EDT SUN JUN 5 2016

OHZ035-042>044-051-052-051700-
LOGAN OH-AUGLAIZE OH-MIAMI OH-DARKE OH-SHELBY OH-CHAMPAIGN OH-
1237 PM EDT SUN JUN 5 2016

...A STRONG THUNDERSTORM WILL AFFECT LOGAN...CENTRAL AUGLAIZE...
NORTHERN MIAMI...NORTHEASTERN DARKE...SHELBY AND NORTHWESTERN
CHAMPAIGN COUNTIES UNTIL 100 PM EDT...

AT 1236 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER FORT
LORAMIE...MOVING EAST AT 50 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
SIDNEY...PIQUA...BELLEFONTAINE...MINSTER...VERSAILLES...WEST LIBERTY...
ANNA...FORT LORAMIE...JACKSON CENTER...RUSSELLS POINT...DE GRAFF...
BOTKINS...LAKEVIEW...BELLE CENTER...HARDIN...NORTHWOOD...QUINCY...RUSSIA...
RUSHSYLVANIA AND HUNTSVILLE.

THIS INCLUDES I-75 IN OHIO BETWEEN MILE MARKERS 84 AND 109.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 4052 8363 4013 8376 4020 8461 4054 8417
TIME...MOT...LOC 1636Z 269DEG 44KT 4031 8434

CONIGLIO

The radar

The Cincinnati radar (KILN), 101 km away, was scanning. The volume nearest the first event began at 16:51 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
June 5, 11:53 AM EST to 11:59 AM EST
Where
Shelby County, 0.69 mi N of Sidney
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.290, -84.150

A tree was reported down at Custenborder Field Park.

Thunderstorm Wind, Delaware

When
June 5, 1:24 PM EST to 1:30 PM EST
Where
Delaware County, 0.53 mi W of Kilbourne
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.330, -82.960

A large tree was knocked down across North Old State Road near Kilbourne.

Thunderstorm Wind, Delaware

When
June 5, 1:40 PM EST to 1:46 PM EST
Where
Delaware County, 1.58 mi E of Africa
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.180, -82.920

An evergreen tree was knocked down on Big Walnut Road near Genoa.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628139, 628140, 628141.